Abstract: TH-PO624

Inconceivable! A Case of Hydralazine Induced ANCA Vasculitis and Alport’s Syndrome

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Lai, Derian, Baylor College of Medicine, Houston, Texas, United States
  • Dave, Natasha Naresh, Baylor College of Medicine, Houston, Texas, United States
  • Raghavan, Rajeev, Baylor College of Medicine, Houston, Texas, United States
Background

Hydralazine induced ANCA associated vasculitis (AAV) is one of the earliest described drug induced vasculitides. The diagnosis is challenging due to the variety of clinical presentations. We present a patient who developed acute kidney injury due to Hydralazine induced AAV superimposed on Alport’s syndrome.

Methods

A 53 year-old woman with atrial fibrillation, hypertension and a baseline creatinine of 2.3mg/dl (unknown etiology) presented to the hospital with 2 weeks of malaise, intractable vomiting and diarrhea. She was started on hydralazine 7 months ago. Her brother was on dialysis (unknown etiology). On admission she was afebrile with a blood pressure of 130/92. Her BUN was 189 mg/dl and creatinine was 16.6 mg/dl. Urinalysis had 600mg/dL of protein and >182 RBCs. Urine drug screen was negative.

Immunologic serologies revealed: ANA titers of 1:2560 (homogenous pattern), complement levels (C3 71, C4 23), Anti –MPO antibody titers > 800AI (n<1), Anti-Proteinase 3 antibody titers 2.7 AI (n<1), and Anti-histone antibodies 7.1 U (n<1).

On renal biopsy, the histology revealed characteristic findings of Alport’s syndrome: loss of staining of alpha 3 and 5 chains of type 4 collagen; splitting of the lamina densa in the basement membrane. There was 60% interstitial fibrosis and tubular atrophy. No crescents or glomerular necrosis identified. ANCA serologies 1 week later showed persistently elevated titers (Anti PR3 1.2AI, Anti MPO >800AI). Despite lack of clear evidence of vasculitis on renal biopsy, we concluded patient had hydralazine induced AAV based on her clinical presentation and immunologic lab values.

The patient’s kidney function never recovered despite cessation of Hydralazine and immunosuppressive therapy.

Conclusion

We present a rare case of double glomerulonephropathy (DGN): Alport’s and hydralazine induced AAV. DGNs are defined as pathologic confirmation of 2 coexisting glomerular diseases or superimposition of a second glomerulopathy onto an original glomerulopathy. One center reported Alport’s as the original disease in 6 of 9 patients with DGN. There is no known association between Alport’s and Hydralazine induced AAV.

Funding

  • Government Support - Non-U.S.